Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 199, NWS Morristown, TN

July 27, 2005Meigs County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 27, 2005, 5:19 PM EDT for Meigs County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2005, 5:19 PM EDT (21:19 UTC)
Expired
Jul 27, 2005, 6:00 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1117 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:53 PM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 2:53 PM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
253 PM EDT WED JUL 27 2005

.SHORT TERM...(TONIGHT AND THURSDAY)...A COLD FRONT OVER WEST
TENNESSEE...IS SLOWLY WORKING ITS WAY EAST.  AHEAD OF THE
FRONT...THE AIR MASS REMAINS WARM...MOIST AND UNSTABLE.  IN ADVANCE
OF THE FRONT...SCATTERED THUNDERSTORMS ARE FORMING AND WILL MOVE
INTO THE MRX CWA LATE THIS AFTERNOON AND EVENING.  LI/S ARE BETWEEN
-4 AND -6 AND CAPES GENERALLY ABOVE 2000J...AND THERE REMAINS THE
POTENTIAL FOR ISOLATED SEVERE STORMS.  THE COLD FRONT SHOULD REACH
INTO THE AREA OVERNIGHT WITH ASSOCIATED SHOWERS AND THUNDERSTORMS
CONTINUING ALONG AND JUST AHEAD OF THE FRONT.  THE FRONT SHOULD
STALL OVER THE AREA...PROVIDING CONTINUED DYNAMICS FOR CONVECTION ON
THURSDAY.  A MINOR COOLING TREND IS EXPECTED WITH THE FRONT...WITH
THURSDAY/S TEMPERATURES A DEGREE TO TWO COOLER THAN TODAY/S.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)...UPPER LEVEL TROUGH
DEVELOPING FROM ERN CANADA SOUTHWARD...IS SHOWN TO EXTEND INTO THE
TN VALLEY BY 12Z FRIDAY...THEN SOUTHERN END OF THIS TROUGH LINGERS
WELL INTO THE WEEKEND.  THIS FACTOR PLUS SOME UNCERTAINTY AS TO HOW
FAR SOUTH THE WEAK COLD FRONT PUSHES...LEADS TO THE NEED TO CARRY AT
LEAST CHANCE POPS INTO MONDAY.  DECIDED TO CARRY LOWER END OF LIKELY
POPS FOR EXTREME ERN MOST MTNS DAYTIME FRIDAY DUE TO EXPECTED
CONVERGENCE...AND TO ALSO BETTER MESH WITH NEIGHBORING GRIDS FROM
GSP/RNK.

BY TUESDAY...THERE WOULD APPEAR TO BE JUST A WEAK SHEAR AXIS LEFT OF
THE UPPER TROUGH...WITH HEIGHTS STARTING TO RISE INTO WEDS.  ANOTHER
WEAK FRONT NOTED ON HPC PROGS COULD BE A WEAK FOCUS FOR CONVECTIVE
DEVELOPMENT BY THAT TIME...BUT THIS IS TOO FAR OUT TO TIME WITH ANY
CONFIDENCE.  CONSENSUS FROM NEIGHBORING OFFICES WAS TO GENERALLY
LOWER POPS TO BELOW CLIMO FOR TUE AND WED...WHICH WORKED OUT TO LESS
THAN 30 PERCENT CHANCE FOR OUR FORECAST AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  88  71  85 /  30  50  50  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  87  69  82 /  40  50  40  30
OAK RIDGE, TN                       72  87  69  83 /  40  50  40  30
TRI CITIES AIRPORT, TN              69  84  67  80 /  40  50  40  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

MJB/TG
Hazardous weather outlook, Jul 27, 5:09 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 AM EDT WED JUL 27 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-281000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
509 AM EDT (409 AM CDT) WED JUL 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A COLD FRONT WILL MOVE INTO THE REGION TODAY...BRINGING SCATTERED
SHOWERS AND THUNDERSTORMS WITH IT.  THERE IS A RISK THAT SOME OF THE
STORMS THAT DEVELOP THIS AFTERNOON AND TONIGHT MAY BECOME SEVERE...
WITH STRONG DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

In the hours before

Special weather statement, Jul 27, 5:16 PM EDT, 3 minutes before
VAZ002-272145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
516 PM EDT WED JUL 27 2005

...STRONG THUNDERSTORM WILL MOVE NORTHEAST ACROSS WISE COUNTY
THROUGH 445 PM EDT...

A STRONG THUNDERSTORM JUST BELOW SEVERE LIMITS WILL MOVE NORTHEAST
ACROSS THE NORTHERN PART OF WISE COUNTY, VIRGINIA PRODUCING STRONG
GUSTY WINDS AND PEA TO DIME SIZE HAIL. WHILE THIS SIZE HAIL DOES NOT
MEET SEVERE CRITERIA, IT IS LARGE ENOUGH TO HURT YOU IF YOU ARE
CAUGHT OUT IN IT. IT COULD ALSO DAMAGE TENDER PATIO PLANTS.

GUSTY WINDS WILL ALSO OCCUR WITH THIS STORM, ALONG WITH DEADLY
LIGHTNING AND BRIEF HEAVY RAIN.

BE CAREFUL WHEN DRIVING AND IF YOU ARE ON FOOT, GET INSIDE NOW FOR
YOUR OWN SAFETY.

BB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 4:35 PM EDTSevere Thunderstorm WarningMRXCampbell40 min
Jul 27, 4:38 PM EDTSevere Thunderstorm WarningMRXClaiborne52 min
Jul 27, 5:02 PM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea43 min
Jul 27, 5:27 PM EDTSevere Thunderstorm WarningMRXCampbell, Union33 min
Jul 27, 5:33 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins42 min
Jul 27, 5:38 PM EDTSevere Thunderstorm WarningMRXRoane52 min
Jul 27, 5:49 PM EDTSevere Thunderstorm WarningMRXAnderson26 min
Jul 27, 5:55 PM EDTSevere Thunderstorm WarningMRXMcMinn, Meigs35 min
Jul 27, 6:07 PM EDTSevere Thunderstorm WarningMRXLoudon, Monroe53 min
Jul 27, 6:35 PM EDTSevere Thunderstorm WarningMRXBlount, Knox40 min
Jul 27, 6:36 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson39 min
Jul 27, 7:12 PM EDTSevere Thunderstorm WarningMRXCarter33 min
Jul 27, 7:13 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion49 min
Jul 27, 7:17 PM EDTSevere Thunderstorm WarningMRXBlount, Knox38 min
Jul 27, 7:31 PM EDTSevere Thunderstorm WarningMRXSevier59 min
Jul 27, 4:32 PM EDTSevere Thunderstorm WarningMRXWise28 min
Jul 27, 5:10 PM EDTSevere Thunderstorm WarningMRXLee65 min
Jul 27, 5:46 PM EDTSevere Thunderstorm WarningMRXScott44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.